Nursery diane

Hi

My name is Diane. I am an advanced practice nurse. I was diagnosed with pmr on DEC 19, 2016. I also have ms that I have had for 23 years with relatively no problems. Actually the ms was a walk in the park compared to the pmr , the pmr caused excruciating pain which I never had with ms. I am on 20 milligrams of prednisone for 6 weeks and we go to florida for the winter so I have to see a rheumatologist down there. I was having trouble in the evening with 20 milligrams of prednisone so I divided the dose 15 milligrams in the morning and 5 milligrams at dinner and it helped tremendously. I also take neurontin for the ms and that may help with my sleep since it acts like a sleeping pill. I think the hardest part is the emotional psychosocial things that happen when you are on the prednisone. Right now I am feeling sorry for myself, going to florida and not be able to have a drink and watch the sunset since I'm on prednisone. Also we always called prednisone the demon drug the nurses would always know when a patient was on prednisone because of the crazy side effects. I am sure we will all get through this since it is self limiting and we know that there is a light at the end of the tunnel.

12 Replies

oldestnewest
  • Welcome!

    I'm sorry you've added another diagnosis and health issue to the MS but pleased you found this group so soon after starting on this journey. You don't say where you're from but you might find that the move to Florida helps tremendously. Cold and dampness makes PMR symptoms worse and the shorter darker days of winter do not help anyone's mood! Sunshine and warmth makes everything better!

    It is best to take the prednisone as soon as possible when you wake up to deal with the morning stiffness although it seems that here in the U.S. most of us are told to split that initial first dose and later as you reduce, take it all in the morning.

    As far as side effects - we all seem to get some, but not everyone gets them all, and each one to a varying degree. Over time, the side effects lessen as well. Most important is to get a bone scan and see where your bone density is at. I also think that limiting carbs is important. I am sorry I didn't pay more attention to that advise. It will help keep the extra weight off which is important because our muscles fatigue easily.

    Read through the posts here. It's very helpful. And ask questions. There's lots of knowledge and tons of support. It has helped me more than I can say. The prednisone should make you feel better and you'll get better at listening to your body and learning to pace yourself.

  • i suppose it depends what you call self limiting - half of patients need 4 to 6 years to go into remission and a quarter need pred for even longer, sometimes for life. I've had PMR for over 12 years - it hasn't limited itself yet I'm afraid!

    I have been on pred for over 7 years - and I still drink wine. I live in Italy - it wouldn't occur to anyone to say you blanket couldn't drink with pred! I'm not saying binge drink - but I think the vast majority of us on the forums enjoy a glass or two. It hasn't done me harm yet - and often helps.

    Off to the warmth - and have a small one while watching the sunset!

  • Hi Diane, and welcome,

    As a patient you may have a slightly different view of Pred than previously.

    Yes it certainly does have some undesirable side effects, but for many people who have been virtually bed bound prior to diagnosis it gives them a renewed chance to live again. For me - it saved the sight in my remaining eye having lost the sight in one due to very late diagnosis! So it a miracle drug - not a demon!

    Who says you can't have a drink and enjoy the sunset? They're not included in the side effects. I've enjoyed many a drink of wine and/or champagne whilst on Pred and some superb sunsets in England, Spain and New Zealand!

    20mg is a reasonable starting dose - certainly not going to send you as crazy as starting at 80mg - believe me I know, been there, got the t-shirt, blah, blah, blah.... and yes there is light at the end of the tunnel - although the tunnel is sometimes a lot longer than we'd like! I got to zero last September - after 4 and half years on Pred and 6 years from first symptoms.

    Ask anyone on here, not of us stay crazy for long ... although it does help at times. Just learn to go with the flow, and don't try to rush things, you'll find that PMR or GCA has it's own agenda, and much as we'd like to, it won't be rushed!

    Enjoy Florida, a drink and the sunsets.

  • Thanks! You made me feel better. Wine with sunsets ....yeah,😎

  • Hello nurseydiane Welcome to our group, I'm sorry to hear you now have PMR on top of MS. The trip to Florida may make you feel more comfortable in the warmth as I assume you live in a colder climate?

    Are you unable to have a drink because of the Neurotin? Not everyone gets bad side effects with Prednisolone, you have to consider it as your 'fremeny' as without it you'd be in awful pain. You can still watch the Sunset 🌅 with or without a drink!

    Hope the Florida Sunshine & warmth helps & you are not badly affected by the Prednisolone.

    Best Wishes

    Mrs Nails

  • There is no reason why you shouldn't have a pity party every now and then. Most of us do, but we gradually learn not to let it go on for too long. Wallowing in it never did any good and believe me, there is a lot to be grateful for. (I'd run and hide at the thought of MS).

    I take Neurontin too, but to help with Fibro - that is my latest diagnosis now some 5/6 years ago. I have multiple medical conditions and have now been on steroids for 16 years (in varying doses), but I have never been told not to drink alcohol and anyone getting between me and my glass of wine will be struck down by something nasty.

    Yes, Pred has crazy side effects, but then so does PMR itself. And I found the sheer relief from pain balanced out the side effects. OK, I might be a little on the cuddly side, but I can read my book, use the computer, work in the garden and cook a meal. I couldn't do that without steroids. And as you have pointed out, it is mostly self limiting - a good many autoimmune conditions are progressive - and I'd hate that.

  • Hi nurseydiane and welcome to the fountain of hope! I would be interested if you could elaborate on the emotional psychosocial effects you observed in patients on Prednisalone. I sometimes don't get the reaction I was expecting from people and it's got me thinking "is it me"? Perhaps I am bludgeoning around causing offence and don't realise it. 😳

  • The biggest thing I have seen in my nursing career is the extreme mood swings. Patients are very sensitive and cry at the drop of the hat

  • Yes I found that on high doses. And very intolerant at times! But most of that goes as you get to lower doses....

    Except for squabbling grandchildren at the breakfast table, who looked amazed when Grandma raised her voice! Mind you, it worked.

  • True - but PMR can also cause irritability, mood swings and tears. DL mentions intolerance - that was marked with PMR and no pred too!

  • Yup! That fits, maybe not extreme mood swings but I'm only on 10 mgs now. The unexplained heart sink though and always was a cryer. Thanks.

  • I find more tears if I reduce more quickly than the adrenals can manage. On the right dose I do much better. Higher doses made me more likely to say what I thought rather than keep it to myself. But it gets better over time

You may also like...